AZSTARYS - Abuse Serdexmethylphenidate and Dexmethylphenidate

AZSTARYS (serdexmethylphenidate and dexmethylphenidate capsule) has the potential to be abused. Patients taking AZSTARYS and loved ones of people taking AZSTARYS should be aware of the risks of dependence.

Drug Abuse & Dependence

controlled substance

AZSTARYS contains dexmethylphenidate hydrochloride, a Schedule II controlled substance, and serdexmethylphenidate, a Schedule IV controlled substance.

abuse

CNS stimulants including AZSTARYS, other methylphenidate-containing products, and amphetamines have a high potential for abuse. Abuse is the intentional non-therapeutic use of a drug, even once, to achieve a desired psychological or physiological effect. Drug addiction is a cluster of behavioral, cognitive, and physiological phenomena that may include a strong desire to take the drug, difficulties in controlling drug use (e.g., continuing drug use despite harmful consequences, giving a higher priority to drug use than other activities and obligations), and possible tolerance or physical dependence. Both abuse and misuse may lead to addiction, and some individuals may develop addiction even when taking AZSTARYS as prescribed.

Signs and symptoms of CNS stimulant abuse include increased heart rate, respiratory rate, blood pressure, and/or sweating, dilated pupils, hyperactivity, restlessness, insomnia, decreased appetite, loss of coordination, tremors, flushed skin, vomiting, and/or abdominal pain. Anxiety, psychosis, hostility, aggression, suicidal or homicidal ideation have also been observed. Individuals who abuse CNS stimulants may chew, snort, inject, or use other unapproved routes of administration which can result in overdose and death [see Overdosage (10)] .

To reduce the abuse of AZSTARYS, assess the risk of abuse prior to prescribing. After prescribing, keep careful prescription records, educate patients and their families about abuse and on proper storage and disposal of CNS stimulants, monitor for signs of abuse while on therapy, and re-evaluate the need for AZSTARYS use.

dependence

Physical Dependence

AZSTARYS may produce physical dependence from continued therapy. Physical dependence is a state of adaptation manifested by a withdrawal syndrome produced by abrupt cessation, rapid dose reduction, or administration of an antagonist. Withdrawal symptoms after abrupt cessation following prolonged high-dosage administration of CNS stimulants include dysphoric mood; depression; fatigue; vivid, unpleasant dreams; insomnia or hypersomnia; increased appetite; and psychomotor retardation or agitation.

Tolerance

AZSTARYS may produce tolerance from continued therapy. Tolerance is a state of adaptation in which exposure to a drug results in a reduction of the drug's desired and/or undesired effects over time.

This drug label information is as submitted to the Food and Drug Administration (FDA) and is intended for informational purposes only. If you think you may have a medical emergency, immediately call your doctor or dial 911. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Search Drugs and Medication

Or Browse by Name